Alert archive / Kansas / Tornado Warnings in 1994

Tornado Warning 14, NWS Dodge City, KS

August 3, 1994Ness County, Rush County, Kansas

NWS Dodge City, KS issued this tornado warning at Aug 3, 1994, 5:11 PM CDT for Ness County, Rush County, Kansas. It was in force for 34 min.

The area

The counties it named.

The facts

Issued
Aug 3, 1994, 5:11 PM CDT (22:11 UTC)
Expired
Aug 3, 1994, 5:45 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Ness County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1994-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1994-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 032213
TORDDC
KSC165-135-032245-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT WED AUG 3 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  545 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL KANSAS
 
   ...WESTERN RUSH COUNTY
 
IN WEST CENTRAL KANSAS
 
   ...EASTERN NESS COUNTY
 
AT 508 PM CDT A TORNADO WAS REPORTED 6 MILES EAST OF NESS CITY ALONG
KANSAS HIGHWAY 96. IT WAS MOVING EAST AT AROUND 20 MILES AN HOUR AND
WILL REACH BAZINE BY 540 PM CDT.
 
TAKE COVER IMMEDIATELY!!!
 
JOHNSON
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Aug 3, 3:34 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 3, 3:34 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT WED AUG 3 1994

VORT CENTER OVER WESTERN KANSAS SHOWS UP WELL ON SATELLITE IMAGERY...AND
SHOULD CONTINUE HEADING SOUTHEAST PER LOOP AND MODELS.  WIDELY SCATTERED
THUNDERSTORMS OCCURING WEST OF WINDSHIFT DUE TO STRONGER INSOLATION AND
STRONG CAA AT 500 MB.  WIDESPREAD CONVECTION EXPECTED IN EASTERN COUNTIES
AHEAD OF VORT LOBE AND SURFACE WINDSHIFT.  60+ DBZ STORMS WITH LOCAL AMOUNTS
OF 1 INCH IN AN HOUR HAVE ALREADY FIRED OVER FORD COUNTY.

AFTER DARK...DIURNAL CONVECTION WILL DIE OFF IN WEST WITH THUNDERSTORMS
CONTINUING UNTIL AFTER MIDNIGHT IN THE EXTREME EAST.  DRYING EXPECTED TO
SHUT OFF POSSIBILITY OF STORMS FOR THURSDAY.

DDC 64/88 20    GCK 62/89 20    EHA 63/89 20
LBL 65/90 20    HYS 65/87 40    P28 68/92 61

CRAVEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:17 PM CDTSevere Thunderstorm WarningDDCClark, Ford43 min

Nearby

Tornado Warnings in Kansas, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.